Hail, Gillespie
- When
- May 17, 7:34 PM CST
- Where
- Gillespie County, 2.76 mi N of Harper
- Measured
- 1.5 in hail
- Reported by
- Trained Spotter
- Coordinates
- 30.340, -99.250
An upper level low moved out of the southern Rockies bringing a cold front through Texas. This front moved into a moist, unstable airmass and formed thunderstorms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
An upper level low moved out of the southern Rockies bringing a cold front through Texas. This front moved into a moist, unstable airmass and formed thunderstorms. Some of these storms produced large hail, damaging wind gusts, and heavy rain that led to flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at May 17, 5:55 PM CST, 1 hour 39 minutes earlier.
Area Forecast Discussion National Weather Service Austin/San Antonio TX 655 PM CDT TUE MAY 17 2016 .AVIATION... SAT is the last airport at MVFR. Still think they will lift shortly as SSF is VFR. A line of thunderstorms is moving down from the north. Think this convection will move into DRT by around 03z and the I-35 airports by around 06z. Convection will drop category to MVFR. CIGs will drop to IFR by around 10z or 12z. Improvement to MVFR by around noon Wednesday. && .PREV DISCUSSION... /ISSUED 616 PM CDT TUE MAY 17 2016/ MESOSCALE UPDATE... Severe weather prospects continue to evolve through the late afternoon and evening hours. Firstly, an outflow boundary has progressed into the southern border of the CWA, which is farther than originally anticipated. As a result...surface winds have been light and out of the northeast generally with a turning to a more easterly or slightly southeasterly as you approach the western zones/areas. While instability is more than sufficient in the Maverick/Zavala/Dimmit county area, the outflow boundary is south of there and providing the focused surface based lifting in the south. Farther north, the Mexican supercell that has been going strong for the last few hours has produced a vast anvil overhang over the Rio Grande Plains which has limited surface temps even further from warming to the 89-90 degree convective temperatures in that area. Think window of opportunity for convection along the Rio Grande Plains is waning quickly as a result. Primary area of new development this evening should stay south of the CWA with the boundary. Farther north, convection firing near a triple point in the northwest corner of Val Verde should temporarily delay the progression of the severe cluster around the Ozona area. Then the most likely scenario is a southeast push as the storms conglomerate and develop outflow. The main threats will continue to be very large hail and will evolve into a wind threat as the line evolves and begins pushing southeast. Also...lapse rates and instability in the -10 to -20 degree range will be conducive for very dangerous lightning activity this evening as well. Timing for storms to enter the Plateau counties will be in the next 1-2 hours, for the Hill Country, 2-4 hours, and the I-35 corridor, 4-7 hours. PREV DISCUSSION... /ISSUED 339 PM CDT TUE MAY 17 2016/ SHORT TERM (Tonight through Wednesday Night)... Concerns in the short term will be monitoring the potential for strong to severe thunderstorms across portions of south central Texas this afternoon and evening. The latest model data has trended farther westward with the higher severe chances as this area has been able to heat up quicker than points eastward. This along with upper lift coming in from the southwest should keep the higher threat for severe weather generally west of a Llano to Hallettsville line this afternoon and evening. The main severe weather concerns will be large hail along with damaging winds. Some locally heavy rainfall is also possible and this may result in localized flooding, especially in areas with saturated soils. Severe weather concerns will decrease by very early Wednesday morning as a cold front slips south into the coastal plains and westward into the Rio Grande. Winds should quickly shift back to a more southeasterly direction by Wednesday afternoon along the Rio Grande and this should aid in developing showers and thunderstorms across the higher terrain west of the Rio Grande. Steering flow should send some of this activity into the Rio Grande plains and southern Edwards Plateau during the afternoon and evening hours. We expect some of this activity to be severe, especially during the late afternoon and evening hours. Large hail and damaging winds will be the main concern, although locally backed winds in the low-levels could increase the tornado threat along the Rio Grande plains. By late Wednesday night, MCS development is expected to take place over west Texas into the Edwards Plateau. LONG TERM (Thursday through Tuesday)... The above mentioned MCS is expected to move eastward across west central Texas into portions of the Hill Country on Thursday. For now, it appears the models have shifted the better chance for rainfall into areas along and east of the I-10 corridor. If the MCS gets organized as expected, we could see a damaging wind and hail concern. Locally heavy rainfall will definitely be a concern with this system late Wednesday into Thursday. Rainfall totals in some areas (mainly along and east of I-10) could reach 4 to 5 inches through Thursday. The MCS is then expected to move east of the region by late Thursday evening. Rain chances drop significantly on Friday as an upper level trough axis translates east into the lower Mississippi river valley. High pressure in the mid and upper levels will build across Texas behind the departing trough. This should bring mostly dry conditions Friday and Saturday, but we could still see some isolated showers and thunderstorms develop in response to peak heating and subtle upper disturbances in the southwesterly flow aloft. On Sunday, the medium range models agree in showing the mid and upper level ridge moving east of Texas as an upper trough slowly deepens over the western U.S. Again, we can't completely rule out some additional rainfall chances into early next week, but we'll keep rain chances low at this time. && .PRELIMINARY POINT TEMPS/POPS... Austin Camp Mabry 65 78 65 78 67 / 60 40 50 80 50 Austin Bergstrom Intl Airport 66 79 65 78 66 / 60 40 50 80 60 New Braunfels Muni Airport 67 79 66 79 66 / 60 40 50 80 50 Burnet Muni Airport 62 74 63 75 63 / 70 40 60 80 50 Del Rio Intl Airport 67 81 67 82 66 / 80 60 70 60 30 Georgetown Muni Airport 63 76 63 76 64 / 60 40 60 80 60 Hondo Muni Airport 68 81 67 80 66 / 80 40 60 70 40 San Marcos Muni Airport 66 79 65 78 66 / 60 40 50 80 50 La Grange - Fayette Regional 67 81 68 78 69 / 50 40 40 80 60 San Antonio Intl Airport 68 79 67 78 68 / 70 40 50 80 40 Stinson Muni Airport 69 82 68 81 68 / 70 40 50 80 40 && .EWX WATCHES/WARNINGS/ADVISORIES... None. && Mesoscale/Aviation...05 Synoptic/Grids...TB3 Public Service/Data Collection...33
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 759 AM CDT TUE MAY 17 2016 TXZ171>173-183>194-202>209-217>225-228-181300- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 759 AM CDT TUE MAY 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT. THERE IS AN ENHANCED RISK FOR SEVERE WEATHER TODAY ACROSS THE HILL COUNTRY AND A SLIGHT RISK FOR SEVERE WEATHER ACROSS THE REMAINDER OF SOUTH CENTRAL TEXAS. SCATTERED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND INTO TONIGHT ACROSS SOUTH CENTRAL TEXAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THERE IS A MARGINAL RISK FOR SEVERE WEATHER WEDNESDAY ACROSS ALL OF SOUTH CENTRAL TEXAS. PERIODS OF STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE WEDNESDAY AND THURSDAY. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. THERE WILL ALSO BE A THREAT FOR ISOLATED HEAVY DOWNPOURS OVER THE NEXT SEVERAL DAYS WITH THE STRONGER STORMS. ANY OF THESE ISOLATED HEAVY DOWNPOURS COULD PRODUCE A QUICK 1 TO 3 INCHES OF RAINFALL. RAINFALL TOTALS THROUGH THURSDAY COULD EXCEED 4 TO 5 INCHES IN SOME LOCAL AREAS. WITH THE SOILS ACROSS SOUTH CENTRAL TEXAS BECOMING SATURATED...FLASH FLOODING AND RIVER FLOODING WILL BECOME A THREAT WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER OR FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
455 PM CDT TUE MAY 17 2016
TXZ228-172300-
DIMMIT TX-
455 PM CDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DIMMIT COUNTY UNTIL
600 PM CDT...
AT 454 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
CATARINA...OR 21 MILES SOUTH OF BIG WELLS...MOVING NORTHEAST AT 5
MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH AND TORRENTIAL RAINFALL
WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
CATARINA AND LIGHT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL TEXAS.
LAT...LON 2848 9966 2845 9940 2836 9939 2820 9950
2820 9973
TIME...MOT...LOC 2154Z 205DEG 5KT 2827 9962
MOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 635 PM CDT TUE MAY 17 2016 TXZ183-180045- VAL VERDE TX- 635 PM CDT TUE MAY 17 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VAL VERDE COUNTY UNTIL 745 PM CDT... AT 634 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF SONORA TO 8 MILES NORTHEAST OF PANDALE. MOVEMENT WAS SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... JUNO. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR SOUTH CENTRAL TEXAS. LAT...LON 3029 10070 3022 10070 3000 10135 3028 10158 TIME...MOT...LOC 2334Z 314DEG 8KT 3058 10054 3028 10145 MO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
754 PM CDT TUE MAY 17 2016
TXZ184>186-188-180215-
REAL TX-GILLESPIE TX-EDWARDS TX-KERR TX-
754 PM CDT TUE MAY 17 2016
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN GILLESPIE...NORTHERN
KERR...NORTHEASTERN EDWARDS AND NORTHERN REAL COUNTIES UNTIL 915 PM
CDT...
AT 754 PM CDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM NEAR JUNCTION TO 16 MILES NORTH OF ROCKSPRINGS.
MOVEMENT WAS SOUTHEAST AT 20 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
DOSS...KERR WILDLIFE MANAGEMENT AREA...HARPER...CHERRY SPRING...MOUNTAIN
HOME...TIVYDALE...US-377 NEAR THE KIMBLE-
EDWARDS COUNTY LINE...DEVILS SINKHOLE STATE NATURAL AREA...US-
83 NEAR THE KERR-KIMBLE COUNTY LINE...I-10 NEAR THE KIMBLE-
KERR COUNTY LINE AND THE INTERSECTION OF I-10 AND US 290.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTH CENTRAL TEXAS.
LAT...LON 3050 9899 3015 9896 2990 10016 3029 10025
3029 9930 3050 9930
TIME...MOT...LOC 0054Z 332DEG 16KT 3051 9972 3025 10026
MOThe Austin/San Antonio radar (KEWX), 137 km away, was scanning. The volume nearest the first event began at 01:32 UTC.
15 hail, 8 flash flood, 8 thunderstorm wind. Local standard time, as filed.
A thunderstorm produced ping pong ball size hail in Quihi.
Thunderstorms produced heavy rain that caused flash flooding closing several low water crossings around the county including Live Oak Ridge near Lower Mason Creek Rd.
A thunderstorm produced golf ball size hail in Castroville.
A thunderstorm produced two inch hail near FM1796 and CR321 north of D'Hanis.
A thunderstorm produced wind gusts estimated at 60 mph that overturned a large fifth wheel travel trailer.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some six inch diameter tree limbs.
The Toyota manufacturing plant sustained major damage to several buildings. Unconfirmed microburst winds of an estimated 75 mph moved east across the facility grounds around midnight. Cost estimates of damage are unknown but water damage and wind damage to the plant was significant.
A thunderstorm produced wind gusts estimated at 70 mph that snapped or uprooted numerous trees with some falling on cars. The wind also caused minor structural damage to some roofs and siding.
Thunderstorms produced heavy rain that caused flash flooding closing Stahl Rd. at Haymarket St. in northern San Antonio.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down power lines on FM775 between Hwy 181 and CR128.
A thunderstorm produced wind gusts estimated at 60 mph near the junction of Hwy 97 and FM1344. Power outages were reported in Floresville.
A thunderstorm produced wind gusts estimated at 60 mph that knocked down some large tree limbs on FM775 just west of Hwy 181. This storm also produced quarter size hail.
A thunderstorm produced wind gusts estimated at 80 mph that knocked down large tree limbs. This storm also produced quarter size hail. Storms on this day produced considerable crop damage in the county. The USDA Farm Service Agency reported nearly all crops planted in Wilson County sustained damage. The total effect on the crops in the county will not be known until the end of the growing season. Most damage was due to high winds blowing the plant to the ground or damaging it so much that the crop will be unharvestable.
Thunderstorms produced heavy rain that caused flash flooding sweeping a tractor trailer truck off of N. Solms Rd. just northwest of I-35 in New Braunfels. The truck driver was rescued by the New Braufels Fire Department.
Thunderstorms produced heavy rain that caused flash flooding closing N. Vandiver Rd. at Irvington in northern San Antonio.
Thunderstorms produced heavy rain that caused flash flooding closing N. Weidner Rd. at Schertz Rd. in northeastern San Antonio.
Thunderstorms produced heavy rain that caused flash flooding closing several roads in southern and central parts of the county.
Thunderstorms produced heavy rain that caused flash flooding resulting in several high water rescues in New Braunfels.
Thunderstorms produced heavy rain that caused flash flooding resulting in a high water rescue in the 2500 block of Marion Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 634619, 634620, 634621, 634622, 634623, 634624, 634625, 634626, 634627, 635639, 634628, 634629, 634630, 634631, 634632, 634633, 635640, 635641, 639209, 637069, 637070, 637072, 637073, 637074, 637075, 637076, 637077, 637078, 637079, 637080, 637081.